Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 79, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2016, 1:40 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 1:40 PM EDT (17:40 UTC)
- Expired
- Jul 6, 2016, 2:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lincoln County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 106 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 1:59 PM EDT | TSTM WND DMG | 4 Sse Willington, SC | REPORTED THAT A TREE FELL DOWN ON A POWER LINE IN A YARD ALONG GARTRELL ROAD. THE LINE SPARKED AND THE FIRE DEPARTMENT IS ON SCENE. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1847 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276
WUUS52 KCAE 061740
SVRCAE
GAC181-SCC065-061845-
/O.NEW.KCAE.SV.W.0079.160706T1740Z-160706T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 245 PM EDT
* AT 138 PM EDT...RADAR INDICATE THUNDERSTORMS WILL AFFECT
MUCH OF MCCORMICK AND LINCOLN COUNTIES...ESPECIALLY
NORTHERN SECTIONS. STORM MOVEMENT WAS EAST NEAR 30 MPH.
SOME OF THE STORMS WILL CONTAIN WIND OF 40 TO 60 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MCCORMICK...LINCOLNTON...LAKE STROM THURMOND...
BOBBY BROWN STATE PARK...PLUM BRANCH...WILLINGTON AND MOUNT CARMEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR LAKE THURMOND...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8231
3402 8224 3386 8214 3379 8258 3383 8260
3386 8257 3387 8258 3386 8260 3398 8265
TIME...MOT...LOC 1738Z 235DEG 45KT 3414 8255
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:00 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 6, 1:00 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Columbia SC 100 PM EDT WED JUL 6 2016 .SYNOPSIS... A surface pressure ridge will extend from the Atlantic westward into the northern Gulf of Mexico through the week. A weak pressure trough will linger near the forecast area. Aloft...troughing through Thursday will be replaced by ridging Friday and Saturday. The upper troughing will help increase thunderstorm coverage through Thursday with convection suppressed because of the upper ridging Friday and Saturday. The ridging should also help make temperatures a few degrees hotter Friday and Saturday compared to Thursday. && .NEAR TERM /THROUGH TONIGHT/... The rest of today, an upper level trough will move in to the Southeast today. An embedded shortwave will amplify this afternoon as it moves westward through the forecast area by this evening. Water vapor imagery also shows upper level energy from ongoing convection in MO/AR digging into the upper trough tonight. It will be a hot and breezy day again. W/WSW winds gusting up to 25 kts are expected this afternoon due to an increasing pressure gradient. Wind speeds should remain below lake wind advisory criteria though. Temperatures should be cooler today with cold advection aloft. High temperature guidance is significantly cooler, although still went a few degrees warmer due to the recent cold bias. Highs should be in the upper 90s to near 100 degrees. The environment supports thunderstorms this afternoon moving rapidly from west to east across the forecast area as the upper shortwave approaches. Instability will be moderate with MLCAPE values from 1000 J/kg across the Pee Dee region up to 2000 J/kg in the CSRA. Although deep layer wind shear will be weak, around 10 kts, damaging wind speeds will be a concern with a 25 kt mean wind. There is not as much mid-level dry air as yesterday however DCAPE values are still near 900 J/kg with a shallow inverted V sounding. Hi-Res models have been consistent showing convection developing in central GA and moving east into the forecast area this afternoon, possibly forming a linear system similar to yesterday. The strongest thunderstorms may be in the southern half of the FA where instability is greatest, but upper level support will favor the central and northern FA where the shortwave will move through. Cannot rule out isolated to scattered severe thunderstorms throughout the FA. Tonight, the shortwave will be moving out of the region late this evening and tonight which would tend to suppress convective activity. However scattered showers and isolated thunderstorms may linger in to the early evening behind the main convective area which most hi-res models push east of the FA by 00z. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... The main forecast concerns will be possible strong thunderstorms Thursday and continued hot conditions especially Friday. Surface ridging will continue to extend from the Atlantic into the Gulf of Mexico. North of the ridge lee-side troughing will occur in the forecast area. The models display upper troughing over the area Thursday with a shortwave trough associated with the MCS over Missouri Wednesday afternoon moving over the forecast area Thursday afternoon. Convergence into the surface trough plus moisture and instability with the upper feature should help increase thunderstorm coverage. There was high spread in the pop guidance. We leaned toward the higher guidance because of the expected upper support. The nam displayed moderate instability with surface-based LI's -5 to -7. There will also be uni- directional shear. The NAM and GFS displayed h85 winds 25 to 35 knots with the strongest winds in the north part of the forecast area. The pattern indicates some of the thunderstorms may contain damaging wind. The thunderstorm chance should diminish Thursday night in the wake of the mid-level shortwave trough. The models have been consistent showing building 500 mb heights Friday which should help suppress convection. The low-level westerly flow will continue and the models show h85 temperatures 20 to 22 C. It will be hot. Forecasted temperatures above the guidance based on the recent trend. The NAM and GFS MOS show heat index values peaking around 105 but based on the MOS bias expect a peak close to the heat advisory criteria of 110. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The thunderstorm chance will be low Friday night because of upper ridging and nocturnal cooling. The thunderstorm chance should remain low Saturday because of continued upper ridging. It will be very hot with the west flow ahead of an approaching cold front and the upper ridging. Forecasted temperatures above the guidance based on the recent bias and this pattern. Expect heat index values close to the heat advisory criteria of 110. The GFS and ECWMF display the front stalled close to the area Sunday through Wednesday. The GFS and ECMWF MOS have high temperatures closer to normal than what we have experienced lately but there is high uncertainty because of the exact placement of the front. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Scattered thunderstorms expected this afternoon with greatest coverage in the southern half of the forecast area. VFR conditions should prevail throughout the 24 hour TAF period except in areas of convection. W/WSW winds from 10 to 15 kts gusting up to 25 expected through the afternoon. An approaching shortwave should promote scattered convection as it moves through central GA into SC this afternoon. AGS/DNL are most likely to experience restrictions from thunderstorms due to higher instability in the CSRA. Coverage may be too low at the other TAF sites to mention thunderstorms in the CAE/CUB and OGB TAFs at the moment. We expect thunderstorms to develop as early as 17z in the CSRA moving rapidly across the forecast area. By 00z all models have moved the convection east of all TAF sites. Tonight, another 25 to 30 kt LLJ will prevent fog formation. Clearing skies are expected overnight. Another shortwave may promote showers and thunderstorms near the end of the TAF period, possibly bringing restrictions to all TAF sites. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon through the period along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jul 6, 4:11 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 411 AM EDT WED JUL 6 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 411 AM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES, ALONG WITH PLENTY OF LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE HEAT INDEX VALUES BETWEEN 104 AND 108 DEGREES LATE THIS AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 6, 9:38 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 5 WSW SUMMERTON 33.57N 80.44W
07/05/2016 CLARENDON SC PUBLIC
JACKS CREEK LANDING AND CAMPGROUND REPORTED
VERY STRONG WINDS FOR APPROXIMATELY 5
MINUTES. THE STRONG WINDS BLEW SEVERAL
MEDIUM TO LARGE LIMBS DOWN ALONG WITH
SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
THE WINDS ALSO PRODUCED LARGE WAVES THAT
CAUSED A BOATS BOW LINE TO SNAP WHILE
ANCHORED TO THE DOCK. .
&&
LCVLocal storm report, Jul 6, 9:44 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 5 WSW SUMMERTON 33.57N 80.44W
07/05/2016 CLARENDON SC PUBLIC
JACKS CREEK LANDING AND CAMPGROUND REPORTED
VERY STRONG WINDS FOR APPROXIMATELY 5
MINUTES. THE STRONG WINDS BLEW SEVERAL
MEDIUM TO LARGE LIMBS DOWN ALONG WITH
SEVERAL TRASH CANS WITHIN THE CAMPGROUND.
THE WINDS ALSO PRODUCED LARGE WAVES THAT
CAUSED A BOATS BOW LINE TO SNAP WHILE
ANCHORED TO THE DOCK. .
&&
LCVLocal storm report, Jul 6, 11:42 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 AM EDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 SSW LAKE MURRAY OF RI 34.11N 81.27W
07/05/2016 M53 MPH RICHLAND SC OFFICIAL NWS OBS
THE NWS OBSERVATIONAL SITE AT FLOTILLA
ISLAND RECORDED A WIND GUST OF 53 MPH. .
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:48 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 57 min |
| Jul 6, 2:00 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 60 min |
| Jul 6, 2:12 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 33 min |
| Jul 6, 2:17 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Saluda | 58 min |
| Jul 6, 2:40 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 35 min |
| Jul 6, 3:05 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 55 min |
| Jul 6, 3:05 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 40 min |
| Jul 6, 3:21 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 54 min |
| Jul 6, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 20 min |
| Jul 6, 3:36 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 54 min |
| Jul 6, 3:40 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 50 min |
| Jul 6, 4:03 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell, Orangeburg | 42 min |
| Jul 6, 4:09 PM EDT | Special Weather Statement | CAE | Calhoun, Sumter | 51 min |
| Jul 6, 4:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 60 min |
| Jul 6, 4:23 PM EDT | Special Weather Statement | CAE | Kershaw | 52 min |
| Jul 6, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
| Jul 6, 4:44 PM EDT | Special Weather Statement | CAE | Clarendon | 61 min |
| Jul 6, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 23 min |
| Jul 6, 5:15 PM EDT | Special Weather Statement | CAE | Clarendon | 30 min |
| Jul 6, 2:48 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.